Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 112, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Oct 2, 2018, 4:21 PM EDT for Doddridge County, Ritchie County, Tyler County, West Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2018, 4:21 PM EDT (20:21 UTC)
- Expired
- Oct 2, 2018, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Doddridge County, WV, Ritchie County, WV, Tyler County, WV
The radar
The Charleston,WV radar (KRLX), 136 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 4:57 PM EDT | HAIL 0.88 | 2 Nne West Union, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 3:29 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted.
375
WUUS51 KRLX 022021
SVRRLX
WVC017-085-095-022100-
/O.NEW.KRLX.SV.W.0112.181002T2021Z-181002T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
421 PM EDT TUE OCT 2 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northeastern Ritchie County in northwestern West Virginia...
West central Doddridge County in northern West Virginia...
Southwestern Tyler County in northern West Virginia...
* Until 500 PM EDT.
* At 421 PM EDT, a severe thunderstorm was located near Pennsboro, or
8 miles south of Middlebourne, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
West Union, Mountain and Wick.
This includes Route 50 in West Virginia between mile markers 47 and
54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3935 8070 3923 8083 3935 8101 3938 8101
3939 8102 3941 8102 3942 8101
TIME...MOT...LOC 2021Z 291DEG 16KT 3937 8095
HAIL...1.00IN
WIND...60MPH
$$
302 follow-up statements
611
WWUS51 KRLX 022043
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
443 PM EDT TUE OCT 2 2018
WVC017-085-095-022100-
/O.CON.KRLX.SV.W.0112.000000T0000Z-181002T2100Z/
Ritchie WV-Doddridge WV-Tyler WV-
443 PM EDT TUE OCT 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN RITCHIE...WEST CENTRAL DODDRIDGE AND SOUTH CENTRAL
TYLER COUNTIES...
At 443 PM EDT, a severe thunderstorm was located near West Union, or
11 miles south of Middlebourne, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
West Union and Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3926 8080 3935 8096 3939 8086 3935 8070
TIME...MOT...LOC 2043Z 291DEG 16KT 3934 8084
HAIL...1.00IN
WIND...60MPH
$$
30877
WWUS51 KRLX 022100
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
500 PM EDT TUE OCT 2 2018
WVC017-085-095-022109-
/O.EXP.KRLX.SV.W.0112.000000T0000Z-181002T2100Z/
Ritchie WV-Doddridge WV-Tyler WV-
500 PM EDT TUE OCT 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RITCHIE...WEST
CENTRAL DODDRIDGE AND SOUTH CENTRAL TYLER COUNTIES WILL EXPIRE AT 500
PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern West Virginia.
Remember, a Severe Thunderstorm Warning still remains in effect for
Central Doddridge County until 530 PM EDT.
LAT...LON 3926 8080 3935 8096 3939 8086 3935 8070
TIME...MOT...LOC 2059Z 291DEG 16KT 3932 8076
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:22 PM EDT, 59 minutes earlier.
Area forecast discussion, Oct 2, 3:22 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Charleston WV 322 PM EDT Tue Oct 2 2018 .SYNOPSIS... Unsettled and summer like weather through the end of the week, with cold front only getting close Tonight, Thursday night and Friday. Summer like weather returns this weekend and early next week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 230 PM Tuesday... Warm moist air will advect into the region this afternoon and this evening around high pressure to our south. This moisture will interact with a frontal boundary just to our north firing convection, mainly across the northern portion of the CWA attm. This convection should die down after after sunset. Went likely pops across the north for late this afternoon and into this evening, with chc pops elsewhere. Depending on how far the front stags late this afternoon and evening will determine where fog or stratus deck forms. If clearing does occur with plenty of low level moisture around, expect widespread fog to form just about anywhere tonight. With very light flow at the low levels this fog could lift into a stratus deck and drizzle before breaking up after daybreak, with the mountain zones being last to break up. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... As of 252 PM Tuesday... Sfc cold front is prog to gradually push across the CWA on Thursday with shower and thunderstorm chances increasing during the day from northwest to southeast. However, the front is expected to slow its progression through the day...and may not push through southern and eastern WV. Front remains stalled for much of Friday and then tries to work its way back north in the afternoon as unseasonably strong mid level ridging building into the region from the south. Very warm on Thursday before FROPA with highs in the 80s nearly areawide. Max temps on Friday on how far north/south the front makes it through the area. Northern CWA could easily be only in the 60s to low 70s in the afternoon while the far southern CWA could warm into the low 80s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 305 PM Tuesday... Very warm conditions are expected during the Long Term period as an impressively strong H5 ridge (by early Oct standards) becomes centered along the Mid Atlantic. Increase in height fields and associated thermal profile should translate to sfc temps in the 80s to near 90 early next week. Partly to mostly sunny skies should also prevail with only minimal chances of diurnally driven convection each day. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 215 PM Tuesday... Warm moist airmass being pumped into the region by high pressure to our south. This moist air will interact with a frontal boundary draped just south of the Great Lakes. This will fire up convection for the rest of this afternoon and into this evening. Brief MVFR/IFR conditions can be expected near any storms. Also brief gusty SW wind can also be expected out ahead and near storms this afternoon and evening. Very moist low level airmass over the area and any clearing overnight will lead to MVFR/IFR/LIFR fog to form. Expect this fog deck to eventually lead to a low MVFR stratus deck by daybreak and into the late morning hours. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium to Low ALTERNATE SCENARIOS: Fog formation and or stratus deck may vary overnight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H M L H H H PKB CONSISTENCY H H H H H H H H H H L H CKB CONSISTENCY H H H H H H H H H M H H AFTER 18Z WEDNESDAY... IFR conditions in rain and/or low clouds are possible Thursday night into Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/RH NEAR TERM...JS SHORT TERM...RH LONG TERM...RH AVIATION...JS
Hazardous weather outlook, Oct 2, 3:40 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 340 PM EDT Tue Oct 2 2018 OHZ066-067-075-076-084-WVZ010-011-031945- Perry-Morgan-Athens-Washington-Vinton-Pleasants-Tyler- 340 PM EDT Tue Oct 2 2018 ...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio and extreme northwestern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic showers and storms are forecast through this week, but the probability for widespread hazardous weather is low. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ009-019-020-031-032-040-031945- Wood-Ritchie-Doddridge-Harrison-Taylor-Barbour- 340 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for portions of northern West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms this afternoon into the evening have a marginal risk of producing damaging wind gusts and large hail, before weakening soon after sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic showers and storms are forecast through this week, but the probability for widespread hazardous weather is low. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>018-024>030- 033-034-039-515>526-031945- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-McDowell-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 340 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. There is a chance for showers and storms this afternoon into this evening, though storms are forecast to remain below severe limits. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic showers and storms are forecast through this week, but the probability for widespread hazardous weather is low. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Special weather statement, Oct 2, 2:37 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
237 PM EDT TUE OCT 2 2018
OHZ076-WVZ011-021900-
Washington-Tyler-
237 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON AND
NORTHWESTERN TYLER COUNTIES...
At 236 PM EDT, a strong thunderstorm was located 9 miles north of St.
Marys, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Paden City, Sistersville, Matamoras, Friendly, Fly and New Matamoras.
Locally heavy rainfall is also occurring with this storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3959 8090 3958 8089 3947 8096 3952 8128
3957 8133 3958 8127 3958 8117 3957 8104
3954 8104 3961 8095
TIME...MOT...LOC 1836Z 271DEG 27KT 3954 8123
HARTSpecial weather statement, Oct 2, 3:09 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
309 PM EDT TUE OCT 2 2018
WVZ011-021945-
Tyler-
309 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TYLER COUNTY...
At 308 PM EDT, a strong thunderstorm was located near Sistersville,
or 7 miles west of Middlebourne, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middlebourne and Friendly.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3953 8081 3942 8086 3950 8109 3951 8107
3955 8103
TIME...MOT...LOC 1908Z 281DEG 21KT 3953 8104
30Special weather statement, Oct 2, 3:44 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
344 PM EDT TUE OCT 2 2018
WVZ010-011-022015-
Pleasants-Tyler-
344 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PLEASANTS AND WEST
CENTRAL TYLER COUNTIES...
At 343 PM EDT, a strong thunderstorm was located over St. Marys,
moving east at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
St. Marys and Arvilla.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3937 8099 3938 8124 3939 8124 3939 8122
3941 8121 3943 8119 3946 8100
TIME...MOT...LOC 1943Z 264DEG 18KT 3941 8118
30Special weather statement, Oct 2, 4:00 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT TUE OCT 2 2018
WVZ011-020-031-022030-
Doddridge-Harrison-Tyler-
400 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DODDRIDGE...EAST
CENTRAL TYLER AND NORTHWESTERN HARRISON COUNTIES...
At 400 PM EDT, a strong thunderstorm was located 7 miles north of
West Union, or 10 miles southeast of Middlebourne, moving east at 30
mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Center Point, Sedalia and Lima.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3946 8049 3935 8050 3938 8083 3944 8083
3945 8062 3944 8060 3945 8058 3943 8058
3944 8056 3943 8054 3944 8051 3945 8052
3946 8051
TIME...MOT...LOC 2000Z 271DEG 26KT 3941 8076
30Local storm report, Oct 2, 4:01 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 1 SW GRAPE ISLAND 39.41N 81.19W
10/02/2018 E0.50 INCH PLEASANTS WV PUBLIC
GROCERY STORE REPORTED HAIL SLIGHTLY LARGER THAN HALF
INCH JUST NNE OF ST MARYS
&&
EVENT NUMBER RLX1800288
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 2:37 PM EDT | Special Weather Statement | RLX | Pleasants | 23 min |
| Oct 2, 3:09 PM EDT | Special Weather Statement | RLX | Tyler | 36 min |
| Oct 2, 3:44 PM EDT | Special Weather Statement | RLX | Pleasants | 31 min |
| Oct 2, 4:00 PM EDT | Special Weather Statement | RLX | Doddridge | 30 min |
| Oct 2, 4:41 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison | 34 min |
| Oct 2, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge | 32 min |
| Oct 2, 5:08 PM EDT | Special Weather Statement | RLX | Harrison | 37 min |
| Oct 2, 5:29 PM EDT | Special Weather Statement | RLX | Harrison | 31 min |
| Oct 2, 5:51 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison | 39 min |
| Oct 2, 6:11 PM EDT | Flash Flood Warning | RLX | Doddridge, Harrison | 3 hr |
| Oct 2, 6:22 PM EDT | Special Weather Statement | RLX | Doddridge | 38 min |
| Oct 2, 6:26 PM EDT | Flash Flood Warning | RLX | Harrison | 3 hr |
| Oct 2, 6:29 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Lewis, Upshur | 35 min |
| Oct 2, 6:34 PM EDT | Severe Thunderstorm Warning | RLX | Lewis | 41 min |
| Oct 2, 7:21 PM EDT | Special Weather Statement | RLX | Upshur | 24 min |
| Oct 2, 7:47 PM EDT | Special Weather Statement | RLX | Randolph | 43 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.